Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 54, NWS Midland/Odessa, TX

August 19, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 19, 2006, 4:51 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2006, 4:51 PM MDT (22:51 UTC)
Expired
Aug 19, 2006, 7:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 187 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 192257
FFWMAF
NMC015-200145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM MDT SAT AUG 19 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 745 PM MDT

* AT 449 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
  THUNDERSTORM WITH VERY HEAVY RAIN JUST NORTHEAST OF LAKEWOOD. THIS 
  STORM IS SLOWLY MOVING WEST AT 5 MPH. ALSO ANOTHER STORM WITH
  HEAVY RAIN IS IN EXTREME SOUTHERN PARTS OF CARLSBAD MOVING WEST AT 
  5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  DAYTON...ATOKA...LAKEWOOD AND ARTESIA...SOUTHERN CARLSBAD AND      
  RURAL AREAS JUST SOUTH AND SOUTHWEST OF CARLSBAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3204 10452 3209 10383 3294 10389 3294 10465

$$
2 follow-up statements
000 
WGUS74 KMAF 200013
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT SAT AUG 19 2006

NMC015-200145-
EDDY-
608 PM MDT SAT AUG 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
CENTRAL EDDY COUNTY...

AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
SOUTH OF ARTESIA NEAR THE INTERSECTION OF COUNTY ROAD 206 AND 
ILLINOIS ROAD WHERE ONE FOOT OF WATER WAS ACROSS THE ROADWAY.  
MODERATE RAIN IS STILL OCCURING IN THE AREA AND RUNOFF IS EXPECTED 
TO CONTINUE THROUGH 730 PM MDT.

RAIN IS DECREASING ACROSS EDDY COUNTY...BUT OTHER RURAL AREAS 10 TO 
15 MILES SOUTHEAST OF ARTESIA ARE LIKELY FLOODED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3204 10452 3209 10383 3294 10389 3294 10465

$$
000 
WGUS74 KMAF 200136
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CDT SAT AUG 19 2006

NMC015-200146-
EDDY-
736 PM MDT SAT AUG 19 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR CENTRAL EDDY
COUNTY...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN HAD ENDED ACROSS EDDY COUNTY AND THE WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3204 10452 3209 10383 3294 10389 3294 10465

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:46 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 1:46 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT AUG 19 2006

.SHORT TERM...
A RICH MONSOONAL FETCH OFF THE SUBTROPICAL PACIFIC...AUGMENTED
SOMEWHAT FROM HRCN HECTOR...CONTINUES OVER THE WESTERN CWFA THIS
AFTERNOON.  MEANWHILE AN OUTFLOW BOUNDARY...HESITATE TO CALL IT A
FRONT AT THIS TIME...APPEARS TO STRETCH ROUGHLY ALONG A KGDP...
KANS...TO KJTN LINE.  ISOLATED CONVECTION HAS DEVELOPED ALONG THIS
BOUNDARY OVER THE PAST HOUR AND SHOULD CONTINUE FOR THE NEXT SEVERAL
HOURS.  FARTHER SOUTH AND WEST...CONVECTION HAS DEVELOPED OVER THE
ELEVATED HEAT SOURCES AND LIKEWISE SHOULD CONTINUE THROUGH AT LEAST
SUNSET.  LASTLY...STARTING TO SEE SOME WEAK RETURNS OVER THE
SOUTHERN PERMIAN BASIN WHERE SATELLITE IMAGERY SHOWS SEVERAL CLUMPS
OF CONGESTUS.

CONVERGENCE ALONG THE OUTFLOW BOUNDARY SHOULD CONTINUE TO WEAKEN
THIS AFTERNOON AND TRANSLATE NORTH AS SENSIBLE HEATING NORTH OF THE
BOUNDARY ACTS FRONTOLYTICALLY AND SURFACE WINDS RESPOND
ACCORDINGLY.  HOWEVER...MODELS INDICATE THAT A CONSIDERABLE AREA OF
CONVECTION WILL DEVELOP TONIGHT OVER THE PANHANDLES.  OUTFLOW FROM
THIS CONVECTION SHOULD SPREAD SOUTH TONIGHT AND EFFECTIVELY
REINFORCE THE AFOREMENTIONED OUTFLOW BOUNDARY...WITH THE NET RESULT
BEING A RENEWED SOUTHWARD PUSH OF THIS FEATURE INTO THE CENTRAL
PERMIAN BASIN OVERNIGHT...PERHAPS AS FAR SOUTH AS I-20 BY DAYBREAK.
MODELS DO NOT INDICATE THE DEVELOPMENT OF A SIGNIFICANT NOCTURNAL
LOW LEVEL JET OVERNIGHT...PERHAPS IN RESPONSE TO AN APPROACHING WEAK
EASTERLY WAVE /IT DOES APPEAR TO HAVE WARM-CORE CHARACTERISTICS/ NOW
CROSSING THE SOUTH TEXAS PLAINS.  SINCE THERE DOES NOT APPEAR TO BE
MUCH IN THE WAY OF ISENTROPIC FORCING OVER THE NORTHEASTERN
QUARTER...SLIGHT CHANCE POPS ARE WARRANTED OVER THESE AREAS TONIGHT.
WEAK UPSLOPE FLOW BEHIND THE OUTFLOW BOUNDARY SHOULD BE
SUFFICIENT...HOWEVER...TO MAINTAIN AT LEAST CHANCE POPS ACROSS
NORTHWESTERN ZONES OVERNIGHT.  LOCALLY HEAVY RAINFALL CERTAINLY IS
POSSIBLE OVER THIS AREA TONIGHT AS PRECIPITABLE WATER VALUES ARE
FORECAST TO REMAIN IN THE 3-4CM RANGE WITHIN THE MONSOONAL MOISTURE
PLUME.  THE OVERALL COVERAGE OF THIS CONVECTION...HOWEVER...SUGGESTS
A LOW LIKELIHOOD OF A WIDESPREAD FLASH FLOOD THREAT...CONSEQUENTLY
A FLASH FLOOD WATCH WILL NOT BE ISSUED WITH THIS PACKAGE.
ELSEWHERE...OVER ROUGHLY THE SOUTHERN HALF OF THE CWFA...CONVECTION
IS EXPECTED TO DIMINISH WITH LOSS OF SENSIBLE HEATING...AND AS SUCH
ONLY LOW ORDER POPS ARE WARRANTED HERE.

WITH LITTLE IN THE WAY OF AIRMASS CHANGE EXPECTED...THE MIN TEMP
FORECAST TONIGHT TRENDS STRONGLY TOWARD PERSISTENCE.  THE GFS LOOKED
LIKE IT DID A BETTER JOB WITH RESPECT TO DEWPOINT INITIALIZATION
THIS MORNING...SO A BLEND OF THE GFS AND GFS MOS LOOKS PRUDENT AT
THIS END.  HOWEVER...THE NAM DID A BETTER JOB IN CAPTURING THE
OUTFLOW BOUNDARY THIS MORNING...THUS ITS SOLUTION IS PREFERRED OVER
THE GFS THROUGH 1200 UTC SUNDAY.  THE HPC QPF GUIDANCE WAS USED AS A
FIRST GUESS...BUT WE DID INCREASE QPF A BIT OVER THE DAVIS MOUNTAINS
WEST AND SOUTH THIS EVENING TO ACCOUNT FOR EXPECTED CONVECTION OVER
THESE AREAS.

.LONG TERM...
SUMMER CONTINUING A LOOSE GRIP ON WEST TEXAS AND SOUTHEAST NEW
MEXICO OVER THE NEXT WEEK. THOUGH TEMPERATURES WILL REMAIN
SEASONABLY HOT...ABUNDANT LOW LEVEL MOISTURE AND AN OCCASIONAL
WEAK COLD FRONT WILL KEEP A CHANCES OF RAIN IN THE FORECAST...
PARTICULARLY IN THE MOUNTAINS.

REMNANT OF WEAK FRONT LIKE FEATURE AND LINGERING BOUNDARIES FROM
OVERNIGHT CONVECTION WILL BRING BACK A SLIGHT CHANCE FOR
THUNDERSTORMS SUNDAY AFTERNOON. THUNDERSTORM CHANCES WILL BE
ENHANCED IN THE MOUNTAINS...AIDED BY UPSLOPE FLOW ...AND THE BIG
BEND AREA AS AN INVERTED TROUGH ALOFT PASSES SOUTH OF THE AREA.
MAINLY AFTERNOON MOUNTAIN CONVECTION IS EXPECTED MONDAY AS HIGH
PRESSURE BUILDS OVER THE AREA.

UPPER HIGH OVER ARKANSAS THIS MORNING EXPECTED TO SHIFT WESTWARD
MERGING WITH RIDGE GROWING OVER THE FOUR CORNERS BY TUESDAY.
ANOTHER WEAK COLD FRONT WILL LIKELY MOVE INTO THE AREA TUESDAY
BRINGING ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION. DRIER
CONDITIONS ARE EXPECTED WEDNESDAY INTO THURSDAY AS HIGH PRESSURE
BUILDS OVER THE AREA. CANT RULE OUT ISOLATED MOUNTAIN CONVECTION
EACH DAY.

BY SATURDAY...UPPER RIDGE BREAKS DOWN SOMEWHAT AND MOVES
SOUTHWEST BRINGING NORTHWEST FLOW ALOFT. AS A RESULT...MAY SEE A FRONT
ONCE AGAIN PUSHING INTO THE AREA. KEEPING CHANCES OF RAIN PRETTY
LOW FOR NOW DUE TO UNCERTAINTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  93  71  94 /  20  30  20  10
CARLSBAD NM                68  91  70  91 /  40  40  30  20
DRYDEN TX                  73  94  74  96 /  10  30   0  10
FORT STOCKTON TX           70  91  71  93 /  20  30  10  20
GUADALUPE PASS TX          64  86  66  87 /  40  50  30  30
HOBBS NM                   68  90  69  91 /  40  40  30  20
MARFA TX                   59  83  61  85 /  40  30  20  20
MIDLAND INTL AIRPORT TX    71  92  72  93 /  20  30  20  20
ODESSA TX                  72  92  71  93 /  20  30  20  20
WINK TX                    72  96  74  97 /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/70
Hazardous weather outlook, Aug 19, 1:47 PM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT AUG 19 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CDT SAT AUG 19 2006 /147 PM MDT SAT AUG 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL STRETCH FROM THE
DAVIS MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO. SLOW
MOVEMENT OF THESE STORMS ALONG WITH RAINFALL RATES BETWEEN A HALF
INCH AND AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF
ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED
AREAS. IN ADDITION...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:17 PM MDTSevere Thunderstorm WarningMAFEddy58 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.